Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 21, 2024, 2:05 PM EDT for Warren County, Washington County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2024, 2:05 PM EDT (18:05 UTC)
- Expired
- May 21, 2024, 2:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Warren County, NY, Washington County, NY
The radar
The Albany radar (KENX), 101 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:58 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 21, 12:58 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1258 PM EDT Tue May 21 2024 .SYNOPSIS... It will remain warm and muggy through Wednesday, with some scattered showers and thunderstorms during the afternoon and evening hours. A cold front on Thursday will bring some additional showers and storms, especially for areas south and east of Albany. Cooler and less humid air is expected behind the front on Friday with dry weather. Some additional showers are possible through the holiday weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1258 PM EDT...Upper level ridge axis continues to shift southeast of the area and now extends from the mid Atlantic and offshore into the western Atlantic Ocean to the east of eastern New England. Meanwhile, a compact upper level disturbance (probably a leftover MCV) is approaching the area from Ontario. This feature is running along the northern fringe of the ridging, although the best dynamics looks like they will be tracking north of the region. At the surface, high pressure is now located offshore New England, keeping a moist and mild southerly flow in place over the area. Visible satellite imagery shows partly to mostly cloudy skies over the region, with a combination of both high cirrus and some developing cu. The clearest skies are across far southern areas, with the most clouds across northern parts of the region. This afternoon will be fairly warm, with the warm temps aloft and high heights in place. Highs should reach the mid to upper 80s in the valleys, but it does not look like we will reach heat advisory criteria. High terrain areas will be in the upper 70s to low 80s. All areas should be seeing somewhat muggy dewpoints, with values around 60. MRMS imagery shows some scattered showers and thunderstorms are starting to develop, mainly across the Adirondacks and Mohawk Valley. A rogue shower has even formed over the Capital Region and Catskills. The only thunder in our area so far has been across the eastern Adirondacks. SPC Mesoanalysis still shows 0-6 km bulk shear under 30 kts across our area. MLCAPE is currently around 500-1000 J/kg over much of the area. While the mid level lapse rates are still fairly weak (around 6 C/km or less), there are some steep low level lapse rates thanks to the strong solar heating ongoing today. The best chance for gusty winds today will be across northern areas, where some dry air aloft and the steep low level lapse rates could allow for a downburst within a collapsing storm this afternoon. SPC has placed this region in a marginal risk for severe weather, which makes sense given the aforementioned setup, although the bigger threat is likely north and northeast of our area, where shear will be higher and the better dynamics will be tracking. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Tonight, any lingering showers or storms should dissipate within a few hours of sunset with the loss of diurnal heating and decreasing instability. Most of the night will be fairly dry with partly cloudy skies. Any areas that see rain during the day today could see patchy fog develop tonight with winds expected to be light once again. We may also see some low stratus again towards the I-84 corridor, similar to Monday night. Lows will be a few degrees warmer than the previous night, mainly in the upper 50s to mid 60s. Wednesday, potent upper and surface low pressure system will be tracking into the western Great Lakes region well to our west. Most of the day will be dry with partly to mostly clear skies as our region remains under the influence of upper ridging. THis will help temperatures rise well into the 80s to low 90s for many valley areas, so it should be even a couple degrees warmer than Tuesday. Heat indices could get into the low 90s, but should fall a few degrees short of heat advisory criteria. Late Wednesday afternoon and evening, a pre-frontal trough will approach from the west, potentially leading to development of more showers and thunderstorms. Similar to Tuesday, CAPE values will be quite impressive and there will be steep low-level lapse rates and mid-level dry air that are suggestive of an environment that could support some gusty winds and hail with any storms, but the lack of shear should keep the severe threat on the low side. SPC has placed our western Mohawk Valley and ADK areas in a marginal risk for severe weather again, Wednesday. Storms could make it as far east as the Hudson Valley Wednesday evening or early Wednesday night, but they will be weakening at this point with the loss of daytime heating. There could be a few lingering showers or a non-severe thunderstorm Wednesday night, but overall most places should dry out especially after midnight. Wednesday night will be quite mild, with lows in the 60s for most areas. Thursday, they system's cold front will finally track through our region. The exact timing of the front in relation to peak daytime heating will determine how widespread showers and storms become. Currently, it looks like the cold front will pass through our western areas Thursday morning, which will limit the coverage and intensity of any thunderstorms. For areas south and east of Albany, the cold frontal passage will likely occur during the afternoon, so there should be more instability to work with. Shear will also be more impressive than the previous few days with 30 to 40 kt winds at 500 mb. Low-level forcing is not overly strong, but height falls aloft and the approaching right entrance region of the upper jet should provide additional lift. Therefore, areas south and east of Albany could see some stronger storms Thursday if the current forecast holds. SPC accordingly has placed portions of the Mid Hudson Valley and southwestern New England in a marginal risk for severe weather. Thursday will be cooler for areas north and west of Albany with highs in the 70s to low 80s, but temperatures out ahead of the front will likely climb into the mid to upper 80s along the I-84 corridor. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Showers and thunderstorms will come to an end Thursday evening as the cold front crosses the region and stalls over the mid-Atlantic states. This will result in decreasing clouds Thursday night and mostly sunny and less humid weather on Friday with weak high pressure overhead. Highs on Friday will reach the mid-70s to mid- 80s. The remainder of the forecast period will consist of a series of upper-level shortwaves crossing the region, which will result in additional chances for showers and possible thunderstorms. Run-to- run consistency of these shortwaves is poor resulting in lower confidence in timing. Latest trends suggest the better shower chances are on Saturday and either Monday or Tuesday of next week (pending the arrival of the next shortwave) with Sunday trending drier (in-between shortwaves). Will cap the extended with chance pops until confidence in timing of each shortwave increases. Highs on most days will be in the 70s with some mid to upper 60s at times across the higher elevations. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Through 18z/Wed...an upper level disturbance will track north of the region through late this afternoon, potentially triggering isolated to scattered showers/thunderstorms. The best chance for any thunderstorms will be at KGFL, with a few showers possible at KALB/KPSF. Can not rule out thunder at KALB/KPSF, however chances are fairly low compared to KGFL. A brief period of MVFR/IFR Vsbys will be possible within any heavier showers. Any showers/thunderstorms should diminish between 21Z/Tue-02Z/Wed, with mainly VFR conditions expected through 18Z/Wed. However, any areas which receive showers/thunderstorms this afternoon could have some patchy ground fog develop tonight with possible MVFR/IFR Vsbys. This potential appears greatest at KGFL, where a period of MVFR Vsbys has been indicated between 05Z-11Z/Wed. Light south winds should average less than 10 KT this afternoon, becoming mainly light/variable after sunset. Winds will then become south to southwest at 5-10 KT by late Wednesday morning. Winds will be stronger, and variable in direction in/near any thunderstorms this afternoon. Outlook... Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday Night: Low Operational Impact. Slight Chance of SHRA...TSRA. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: Low Operational Impact. Slight Chance of SHRA. Saturday Night: Low Operational Impact. Slight Chance of SHRA. Sunday: Low Operational Impact. Slight Chance of SHRA. && .CLIMATE... Record High Temperature for May 21: Albany: 92 in 1941 Glens Falls: 93 in 1921 Poughkeepsie: 95 in 1996 Record High Temperature for May 22: Albany: 97 in 1911 Glens Falls: 98 in 1911 Poughkeepsie: 98 in 1941 && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis/Main SHORT TERM...Main LONG TERM...Rathbun AVIATION...KL CLIMATE...Speciale
Hazardous weather outlook, May 21, 4:18 AM EDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 418 AM EDT Tue May 21 2024 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-221100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 418 AM EDT Tue May 21 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. There is a chance for thunderstorms late this morning through this afternoon for northern parts of the area. There is a marginal risk for severe storms across portions of the Adirondacks and upper Hudson Valley, with the main hazards being gusty winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms Wednesday and again on Thursday for most of the region. A few stronger storms with gusty winds and hail are possible in the western Mohawk Valley and Adirondacks Wednesday and for areas south and east of Albany on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 21, 1:03 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Albany NY
103 PM EDT Tue May 21 2024
NYZ033-042-211745-
Hamilton NY-Northern Warren NY-
103 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HAMILTON AND
NORTHWESTERN WARREN COUNTIES THROUGH 145 PM EDT...
At 103 PM EDT, Doppler radar was tracking a strong thunderstorm near
Speculator, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Speculator, Johnsburg, North Creek, Thurman, Garnet Lake, North
River, Sodom, Bakers Mills, Edwards Hill, Christian Hill, Wevertown,
and Holcombville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4351 7380 4351 7439 4360 7439 4375 7406
4375 7397
TIME...MOT...LOC 1703Z 251DEG 17KT 4358 7429
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FrugisSpecial weather statement, May 21, 1:45 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Albany NY
145 PM EDT Tue May 21 2024
NYZ042-211830-
Northern Warren NY-
145 PM EDT Tue May 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WARREN COUNTY THROUGH
230 PM EDT...
At 144 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Johnsburg, or near Warrensburg, moving east at 40
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warrensburg, Johnsburg, Hague, Rogers Rock Campground, Eagle Point
Campground, Scaroon Manor Public Campground, Chestertown, North
Creek, Thurman, Sodom, Starbuckville, Edwards Hill, Wevertown,
Pottersville, Holcombville, North River, Sabbath Day Point, South
Horicon, Adirondack, and Riverbank.
This includes Interstate 87 between exits 24 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4380 7344 4377 7347 4377 7346 4370 7347
4370 7348 4368 7348 4367 7350 4366 7349
4364 7352 4358 7358 4343 7413 4373 7419
TIME...MOT...LOC 1744Z 253DEG 33KT 4357 7388
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KSLThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:03 PM EDT | Special Weather Statement | ALY | Warren | 42 min |
| May 21, 1:45 PM EDT | Special Weather Statement | ALY | Warren | 45 min |
| May 21, 2:18 PM EDT | Special Weather Statement | ALY | Schenectady | 42 min |
| May 21, 2:33 PM EDT | Special Weather Statement | ALY | Washington | 42 min |
| May 21, 2:39 PM EDT | Special Weather Statement | ALY | Warren | 36 min |
| May 21, 3:07 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 38 min |
| May 21, 3:25 PM EDT | Special Weather Statement | ALY | Columbia | 35 min |
| May 21, 3:25 PM EDT | Special Weather Statement | ALY | Washington | 35 min |
| May 21, 3:42 PM EDT | Special Weather Statement | ALY | Washington | 48 min |
| May 21, 3:57 PM EDT | Special Weather Statement | ALY | Columbia | 33 min |
| May 21, 4:49 PM EDT | Areal Flood Advisory | ALY | Greene | 102 min |
| May 21, 5:42 PM EDT | Special Weather Statement | ALY | Albany | 33 min |
| May 21, 2:49 PM EDT | Special Weather Statement | ALY | Rutland | 26 min |
| May 21, 4:00 PM EDT | Special Weather Statement | ALY | Bennington | 45 min |
| May 21, 4:02 PM EDT | Special Weather Statement | ALY | Windham | 28 min |
| May 21, 5:04 PM EDT | Special Weather Statement | ALY | Windham | 26 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.